Repeat after me: There is no such thing as a “C. difficile infection.”
Infection means “injurious contamination of the body or part of the body by pathogenic agents.
C. difficile, however, is one of many organisms native to the colon and distal small intestine that when kept in balance break down food particles into their simplest, usable forms.1-3 When certain antibiotics are ingested, in oral or parenteral form, this balance is disrupted.4
So, while headlines and guidelines scream out procedures for protecting yourself and others from the threat of “catching” C. difficile, few, if any, address the fact that an overgrowth of this anaerobic bacterium organism is preceded by a course of antibiotics.9
If individuals present with signs of a non-viral infection, they are generally treated with a broad-spectrum antibiotic, pending identification of the offending organism. These antibiotics are usually second or third generation “-cillins” (derived from penicillin), cephalosporins, or quinolones.5
“Broad-spectrum” refers to the large category of bacteria known as aerobic bacteria that compete with each other and with anaerobic bacteria for dominance in the human intestine.3
When these antibiotics are administered, whatever and wherever the infection might be, they kill off not only the presenting organism, but also a large percentage of the aerobic bacteria in the intestine.
C. difficile, however, is an anaerobic bacterium so it will not be affected by the use of broad-spectrum antibiotics. Further, when enough of the competing organisms are eliminated, C. difficile will multiply.6 A C. difficile “infection” is actually an overgrowth of one organism in the absence of competing ones.6
Toxin & Treatment
The toxin produced by C. difficile causes diarrhea, with resulting fluid and electrolyte disturbances, and inflammation of the affected portions of the intestine. The damage can be severe enough to warrant surgical intervention.7,8
When a broad-spectrum antibiotic is prescribed, it is not usually in conjunction with oral or parenteral metronidazole, the recommended drug for treating C. difficile. It is when diarrhea occurs that metronidazole is then prescribed.
When there are not enough competing bacteria left in the intestine, diarrhea will recur when the 7-10 day course of metronidazole is completed. The patient will then be treated with an additional course of metronidazole or go on to oral vancomycin.10
The focus should be on prevention of the diarrhea, not waiting for it to occur.11 Since we know that broad-spectrum antibiotics will disrupt the normal intestinal flora, we should also be including probiotics, preparations of live intestinal bacteria, in the treatment of infection.12
If individuals can take treatments by mouth, then they should also be using a single bacterium supplement (lactobacillus acidophilus), a multiple organism supplement or one of the many probiotic or organic yogurts.13 If ingesting live bacteria is contraindicated, then intravenous or oral metronidazole or oral vancomycin can be prescribed.4
Keeping Flora Balanced
Although controlled studies are needed, this author believes there is sufficient anecdotal support to warrant the recommendation.14
Nurses have always been in the forefront when it comes to thinking outside the medical model box. Alternative, complementary and holistic treatments have become accepted and promoted within our practice. The focus on prevention of disease, not just responding to its occurrence, is hallmark.
C. difficile diarrhea is not a coincidental concurrent “infection” but a natural consequence of using powerful antibiotics. It should not be necessary to resort to metronidazole or vancomycin after the symptoms have already begun, when we can be proactive and keep C. difficile in check.
By recognizing the need to keep native flora in balance, we can easily treat individuals, and support their natural defenses with probiotics.
Anne Marie DeLuca is a staff nurse at Westchester Medical Center, Westchester, NY.